Barbara Boughton

November 05, 2009

November 5, 2009 (San Francisco, California) — Although temporary increases in intraocular pressure (IOP) are a known adverse effect of anti-vascular endothelial growth factor (VEGF) medications for age-related macular degeneration, some patients develop persistent IOP — even without predisposing risk factors, according to research presented here at the American Academy of Ophthalmology Joint Annual Meeting With the Pan-American Association of Ophthalmology. Whether this adverse event is due to the effect of anti-VEGF medications on the eye's trabecular meshwork or to some other factor remains unclear, researchers said.

In a retrospective case series, researchers, led by Ron Adelman, MD, MPH, from Yale University School of Medicine in New Haven, Connecticut, treated 116 Yale students for wet age-related macular degeneration with ranibizumab (Lucentis) or bevacizumab (Avastin) or, in some cases, with both medications, from 2006 to 2008. Multiple intravitreal injections of ranibizumab 0.5 mg/0.05 cc and of bevacizumab 1.5 mg/0.06 cc were used during treatment.

Results indicated that 4 patients (3.45%) developed elevated IOP that was sustained for more than 1 month. Persistent ocular hypertension occurred after a mean of 10 injections.

This is the first study to demonstrate sustained rises of IOP after injection of anti-VEGF medications in patients with no pre-existing risk factors, such as a personal or family history of glaucoma or ocular hypertension, Dr. Adelman said.

"We found, in a small percentage of patients, that IOP remained high even when pressure was measured by 2 independent researchers," he added. "This puts these patients at risk for glaucoma and requires IOP-lowering therapy." Dr. Adelman said that one reason anti-VEGF therapies cause spikes in IOP might be that they block the trabecular meshwork.

In another presentation at the meeting, Malik Kahook, MD, associate professor and director of clinical research at the Rocky Mountain Lions Eye Institute at the University of Colorado at Denver, noted that 90 cases involving spikes in IOP after injection with anti-VEGF agents have surfaced recently. Among these cases is a series of 438 patients (and 512 eyes) in Utah in which 12% developed persistent IOP spikes. However, some of these patients had glaucoma or were at risk for glaucoma.

In attempting to find an explanation for the anti-VEGF effects, Dr. Kahook analyzed 16 cases in his own clinic and looked at the effect of anti-VEGF medications on trabecular meshwork cells in vitro. He found that the cases were not due to inflammation or toxicity to the trabecular meshwork cells.

"[Medication] concentration might be an issue," he said. When Dr. Kahook and his fellow researchers analyzed samples of bevacizumab drawn from doses supplied by a compounding pharmacy — which supplied the Utah clinic that saw 42 cases of IOP spikes after anti-VEGF injection — they suspected that high molecular-weight adducts in these samples might play a role, including protein aggregates, dimmers, and trimers. There was a significant difference between doses from the compounding pharmacy and samples of bevacizumab straight out of the vial. "The samples from the pharmacy had 10 times the number of large molecules, and some of the molecules were up to 20 microns in diameters," Dr. Kahook said.

"By no means am I saying that Avastin is doing something to the trabecular meshwork or eye cells, but certain compounding techniques are affecting the components in the syringe," he said.

Although persistent changes in IOP occur in only a small minority of cases, the reasons for it warrant further study, according to researchers at the meeting. "There are a few reports that I'm aware of concerning persistent changes in IOP with anti-VEGF agents," said Abdhish R. Bhavsar, MD, director of clinical research at the Retina Center of Minnesota and attending surgeon at the Phillips Eye Institute in Minneapolis. "It's not a major issue clinically at this time, but it warrants additional explanation and investigation," he said. "Whenever there are side effects with a drug, we need to understand the risk factors for these side effects and their implications for the eye."

Dr. Adelman reported no relevant financial disclosures. Dr. Kahook reports receiving financial support from Genentech, but not for this study. Dr. Bhavsar reports receiving research funds, honoraria, and travel expenses, and/or serving on the advisory boards of Allergen, DRCR, Genentech, Ista, Novartis, and Pfizer.

American Academy of Ophthalmology Joint Annual Meeting With the Pan-American Association of Ophthalmology (AAO-PAAO): Abstracts PO584 and SYM23. Presented October 26, 2009.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....